Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS Midland/Odessa, TX

August 12, 2023Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 12, 2023, 2:42 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 2:42 PM CDT (19:42 UTC)
Expired
Aug 12, 2023, 5:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS54 KMAF 121942
FFWMAF
TXC243-389-122245-
/O.NEW.KMAF.FF.W.0048.230812T1942Z-230812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
242 PM CDT Sat Aug 12 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Jeff Davis County in southwestern Texas...
  South Central Reeves County in southwestern Texas...

* Until 545 PM CDT.

* At 242 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa and 
  Toyahvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3107 10383 3108 10356 3073 10359 3081 10392

FLASH FLOOD...RADAR INDICATED

$$

David Munyan
1 follow-up statement
102 
WGUS74 KMAF 122148
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
448 PM CDT Sat Aug 12 2023

TXC243-389-122245-
/O.CON.KMAF.FF.W.0048.000000T0000Z-230812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Reeves TX-
448 PM CDT Sat Aug 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN JEFF DAVIS AND SOUTH CENTRAL REEVES 
COUNTIES...

At 448 PM CDT, Doppler radar indicated thunderstorms produced very 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen.  Rainfall has largely subsided, but additional rainfall 
amounts up to 0.1 inches are possible in the warned area. Any 
ongoing Flash flooding will gradually subside over the next few 
hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa and 
  Toyahvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3107 10383 3108 10356 3073 10359 3081 10392

FLASH FLOOD...RADAR INDICATED

$$

David Munyan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:06 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 12, 2:06 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Sat Aug 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 158 PM CDT Sat Aug 12 2023

Did someone say precipitation? WV imagery places the axis of the
upper ridge from the Gulf up through Texas, keeping us under
southwesterly flow aloft. Increasing monsoonal moisture in the mid
and lower levels will be sufficient for diurnally driven storms
today, beginning in the mountains and moving northward through the
afternoon and evening. Slightly cooler temperatures expected today
with storm chances and cloud cover, but the location of the thermal
ridge along with strong southerly surface winds in response to
surface troughing should still be sufficient for most to reach
triple digits. With the slightly cooler temperatures mainly confined
to the west, a Heat Advisory is in effect for this afternoon and
early evening for the eastern Permian Basin, lower Trans Pecos, and
Big Bend region. Given the temperatures expected today and the
environmental inverted-V sounding profile, some pulse thunderstorms
are likely to bring very strong winds and brief, heavy rainfall.
Localized microbursts are not out of the question with storms today.

As the storms start to diminish late tonight, decent cloud cover and
southerly flow should keep us warm and temperatures only fall to the
upper 70s/low 80s, potentially breaking another daily record warm
low. On Sunday, the upper ridge won't have moved much and afternoon
highs should look very similar to Saturday, with another Heat
Advisory in effect. Monsoonal moisture will still be ushered in with
the southwesterly flow, so expect another around of diurnally driven
convection mainly across the higher terrain with all the hazards
listed in the first paragraph. The thing to watch Sunday evening
will be an upper trough pushing down from the Dakotas, shooting a
cold front through Texas. Some precipitation moves into the
Panhandle early Monday morning on the heels of the front, but this
rain will struggle to make it further south given the location of
the high pressure. If anything, those in Southeast New Mexico will
likely receive some storms before sunrise Monday morning while areas
further east and to the south may miss out on this rain. Regardless,
slightly cooler temperatures as the front approaches Monday morning
will be a welcome change, and lows Monday morning may only be in the
upper 60s across the northern reaches of the CWA as this front makes
its appearance!

-Zuber

&&

.LONG TERM...
(Monday through Friday)
Issued at 158 PM CDT Sat Aug 12 2023

The upper ridge over the SE US Monday gets pushed west by a trough
sweeping down from the Upper MS Valley to the Great Lakes.  By
Tuesday morning the center of the ridge will be over the Rockies
becoming more established over CO/NM and extending into TX
Wednesday.  Late in the week an upper trough hits the West Coast and
pushes the ridge back to the east as it moves inland.

After a long string of 100 degree days a weak front will blow into
the area Monday knocking highs Monday and Tuesday back down into the
90s with even some 80s for the nrn CWA. The front will slowly push
south across the area during the day Monday reaching the Rio Grande
by Tuesday morning.  Triple digits start to creep back into the
forecast Wednesday and become more widespread Thursday and Friday.
Lows mainly in the 70s but Tuesday morning should be the coolest
time with 60s over the mountains, SE NM, and much of the Nrn Permian
Basin.

Monday looks fairly active for showers and storms over SE NM and the
higher elevations with lower pops extending across the plains.
Tuesday rain chances shift south closer to the frontal boundary with
only the mountains looking to have a possibility of rain Wednesday
through the rest of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Sat Aug 12 2023

Winds generally southerly today, with periods of intermittent
gusts. Cloud cover will be increasing across the west and TS will
develop this afternoon, potentially impacting most terminals.
Confidence is highest for KCNM and KHOB, but have included in
KINK, KFST, and KPEQ as well. TS will begin to develop around 20z
across New Mexico and around 21z along the Trans Pecos, and
diminish around 02z. A brief period of TS may redevelop around 10z
but confidence is too low to include this in the TAFs at this
time. KMAF will keep elevated winds overnight into the morning
hours. Clearing skies tomorrow morning for all except KCNM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80 105  76  96 /   0   0  10  20
Carlsbad                 75 102  73  94 /  30  30  40  50
Dryden                   77 103  76 100 /  10   0   0   0
Fort Stockton            77 104  76  98 /  10  10   0  20
Guadalupe Pass           72  94  71  86 /  30  40  50  50
Hobbs                    76 101  72  90 /  30  20  40  40
Marfa                    65  96  64  93 /  30  30  10  20
Midland Intl Airport     80 104  76  97 /  10   0  10  20
Odessa                   81 104  77  97 /  10  10  10  20
Wink                     80 106  77  99 /  20  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Borden-Central
     Brewster County-Chisos Basin-Crane-Davis Mountains-Ector-
     Glasscock-Howard-Lower Brewster County-Martin-Midland-
     Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.

     Heat Advisory from 1 PM to 9 PM CDT Sunday for Borden-Central
     Brewster County-Chisos Basin-Crane-Davis Mountains-Ector-
     Glasscock-Howard-Lower Brewster County-Martin-Midland-
     Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.

NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...88
Hazardous weather outlook, Aug 12, 1:35 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Sat Aug 12 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
135 PM CDT Sat Aug 12 2023 /1235 PM MDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory remains in effect for the central and eastern
Permian Basin, Lower Trans Pecos and the Big Bend through early this
evening.

Thunderstorms are expected this afternoon and evening, mainly over
Southeast New Mexico and the higher terrain of West Texas. Any
storms that do develop will be accompanied by occasional lightning
and gusty winds.

Elevated fire weather conditions are expected this afternoon across
the eastern Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory is in effect Sunday from the eastern Permian Basin to
the Big Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 12, 1:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
159 PM CDT Sat Aug 12 2023

TXZ277-278-121930-
Davis Mountains Foothills TX-Davis Mountains TX-
159 PM CDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES THROUGH 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or 9 miles southeast of Fort Davis, moving northeast
at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Camp Mitre Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 10378 3054 10385 3067 10373 3048 10358
TIME...MOT...LOC 1859Z 233DEG 5KT 3052 10375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

88
Special weather statement, Aug 12, 2:20 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
220 PM CDT Sat Aug 12 2023

TXZ274-278-121945-
Reeves County Plains TX-Davis Mountains Foothills TX-
220 PM CDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES THROUGH 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea Lake, or 24 miles south of Toyah, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, and
Toyahvale.

This includes Interstate 10 between mile markers 201 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3075 10368 3083 10383 3086 10383 3100 10386
      3109 10376 3107 10362 3096 10353
TIME...MOT...LOC 1920Z 221DEG 10KT 3097 10370

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:48 PM CDTHeat AdvisoryMAFAndrews, Borden, Brewster, Crane, Dawson, Ector and 14 more31 hr
Aug 12, 1:59 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Aug 12, 2:20 PM CDTSpecial Weather StatementMAFReeves25 min
Aug 12, 2:45 PM CDTSpecial Weather StatementMAFReeves45 min
Aug 12, 3:29 PM CDTSpecial Weather StatementMAFReeves46 min
Aug 12, 5:16 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.